Thunderstorm Wind, Henry
- When
- April 22, 5:42 AM EST
- Where
- Henry County, Axton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.667, -79.717
A cold front moved through the region during the morning hours on the 22nd. Some of the storms associated with the front reached severe limits producing wind gusts around 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moved through the region during the morning hours on the 22nd. Some of the storms associated with the front reached severe limits producing wind gusts around 70 mph. These damaging winds downed several trees in Henry Co.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 22, 2:48 AM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 348 AM EDT SAT APR 22 2006 .SHORT TERM /TODAY THROUGH TONIGHT/... THE CUTOFF UPPER LOW REMAINS OVER THE WESTERN GREAT LAKES REGION THIS MORNING...AND IS PHASED WITH A STRONG SOUTHERN STREAM UPPER LOW CREATING A FULL LATITUDE TROUGH TO THE GULF COAST. LOOKING AT WATER VAPOR...THE MAIN UPPER LOW/SHORT WAVE IS BEGINNING TO LIFT NORTHEASTWARD TOWARD THE CAROLINAS...WHILE A SERIES OF WEAKER WAVES ARE CURRENTLY MOVING NORTHEAST THRU THE SOUTHERN APPALACHIANS. LOOKS LIKE THE THREAT OF HEAVY RAIN FROM BANDS OF SHOWERS/THUNDERSTORMS WILL BE IN THE MTNS INTO EARLY MORNING...AND THEN SHIFT EASTWARD AS THE MAIN UPPER LOW LIFTS THRU THE CAROLINAS AND THE BANDS OF TSTMS WILL BE LIFTING NORTHEAST THRU THE FOOTHILLS AND PIEDMONT. WILL HAVE CATEGORICAL POPS THIS MORNING IN THE WEST...AND THEN THIS AFTERNOON IN THE EAST WITH A MENTION OF HEAVY RAIN FOR ALL AREAS. WHILE LOCALLY HEAVY RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE WHERE THERE ARE TRAINING OF CELLS...WE HAVE BEEN DRY ENOUGH THAT THIS SHOULD NOT CAUSE ANYTHING OTHER THAN MINOR RUNOFF FLOOD PROBLEMS. TIMING OF THE FRONT IS SUCH NOW THAT IT DOES NOT LOOK LIKE WE WILL HAVE MUCH HEATING BEFORE IT MOVES THRU- EVEN IN THE PIEDMONT. STILL..DYNAMICS WILL BE STRONG ENOUGH THAT WE MAY SEE A FEW STRONG STORMS WITH A POTENTIAL FOR DAMAGING WINDS OR LARGE HAIL...MAINLY NW PIEDMONT OF NC AND SOUTHSIDE VA. CLOUDS AND PRECIP WILL HOLD TEMPS DOWN TODAY- GENERALLY STAYED CLOSE TO MOS. WITH THE SURFACE LOW DEVELOPING ON THE FRONT AS THE UPPE RLOW LIFTS NE...THINK THE FRONT WILL SLOW DOWN ENOUGH THAT THERE MAY BE SOME ONGOING SHOWERS/THUNDERSTORMS INTO EARLY EVENING IN THE EASTERN PIEDMONT SECTIONS OF THE CWA...SO I RAISED POPS A BIT THROUGH 9:00 PM...OTHERWISE...JUST SOME LINGERING SHOWERS FURTHER WEST IN THE EVENING. NOT MUCH COLD ADVECTION BEHIND THIS FRONT...AND WINDS MAY DROP OFF LATE AS THE SHORT WAVE RIDGE BUILDS QUICKLY OVER THE AREA. IF IT CLEARS OVERNIGHT WE WOULD LIKELY SEE SOME FOG. I HAVE NOT PUT IT IN THE GRIDS AT THIS POINT...WILL NEED TO TAKE A CLOSER LOOK LATER ON. SHOULD BE A MILD NIGHT- KEPT LOWS CLOSE TO MOS AGAIN. && .LONG TERM /SUNDAY THROUGH FRIDAY/... A SECONDARY WEAK COOL FRONT ASSOCIATED WITH THE OLD CUTOFF LOW OVER THE WESTERN GREAT LAKES IS PROGGED TO MOVE INTO THE AREA AS THE UPPER LOW FINALLY GETS KICKED EASTWARD. THERE WILL STILL BE PLENTY OF LOW LEVEL MOISTURE...AND LAPSE RATES INCREASE A SOME OF THE COLDER AIR ALOFT WITH THE UPPER LOW BRUSHES THE CWA. CAPES INCREASE TO AROUND 1000 J/KG SUN AFT IN THE MTNS...SO I RAISED POPS TO LOW CHANCE FOR SHOWERS. SINCE THERE WILL BE A FAIRLY STRONG DOWNSLOPE WEST WIND...I DID NOT TAKE THE POPS EAST OF THE MTNS SUN AFT. THE FRONT REMAINS STNRY ORIENTED WEST-EAST ACROSS THE AREA...AND MODELS ARE SHOWING A WAVE ALONG THE FRONT MON NIGHT/TUESDAY. I LOWERED POPS SOME MON NIGHT SINCE THE FRONT APPEARS TO BE SOUTH OF MOST OF THE AREA...BUT KEPT THE HIGH POPS TUESDAY THINKING THE FRONT WILL PROBABLY MOVE BACK NORTHWARD WITH THE WAVE ALONG IT. NO CHANGES BEYOND MON NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 527 AM EDT SAT APR 22 2006 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045- 230930- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 527 AM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING...PRODUCING AREAS OF MODERATE TO HEAVY RAINFALL. POCKETS OF RAINFALL FROM 1 TO 2 INCHES COULD FALL IN SOME AREAS BY LATE MORNING. NO SERIOUS FLOOD PROBLEMS ARE EXPECTED TO OCCUR ALTHOUGH SOME PONDING OF WATER ON ROADS AND MINOR STREAM FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TO BE NECESSARY. NCZ004>006-VAZ043>047-058-059-230930- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 527 AM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PASS THROUGH THE AREA TODAY BRINGING SHOWERS AND THUNDERSTORMS WITH MODERATE TO OCCASIONALLY HEAVY RAINFALL. THERE IS A SLIGHT RISK OF SEVERE STORMS. THE COMBINATION OF INSTABILITY AND SHEAR MAY BE SUFFICIENT FOR SOME STORMS TO BECOME SEVERE WITH HAIL...STRONG WINDS AND POSSIBLY AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 453 AM EDT SAT APR 22 2006 NCZ002>005-019-020-VAZ014-016-017-022-032-033-043-221030- ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-MONTGOMERY- CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY- INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...EDEN... WILKESBORO...YADKINVILLE...RADFORD...BLACKSBURG...GALAX...FLOYD... SALEM...STUART...ROCKY MOUNT...MARTINSVILLE 453 AM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA EARLY THIS MORNING... A LINE OF STRONG THUNDERSTORMS IS MOVING INTO THE NORTHERN FOOTHILLS OF NORTH CAROLINA AND ALONG THE BLUE RIDGE INTO FAR SOUTHWEST VIRGINIA EARLY THIS MORNING. THESE STORMS ARE MOVING TO THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT DANGEROUS LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. THE STRONGEST STORMS THROUGH 5:30 PM WILL BE AFFECTING THE WILKESBORO...YADKINVILLE...MOUNT AIRY AND GALAX AREAS. THE STORMS WILL THEN BE AFFECTING THE STUART AND FLOYD AREAS BY 6:00 PM...AND THE ROANOKE...ROCKY MOUNT...MARTINSVILLE AND REIDSVILLE AREAS BY 6:30 PM. JJ
SPECIAL WEATHER STATEMENT...CORRECTED TIMES NATIONAL WEATHER SERVICE BLACKSBURG VA 453 AM EDT SAT APR 22 2006 NCZ002>005-019-020-VAZ014-016-017-022-032-033-043-221030- ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-MONTGOMERY- CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY- INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...EDEN... WILKESBORO...YADKINVILLE...RADFORD...BLACKSBURG...GALAX...FLOYD... SALEM...STUART...ROCKY MOUNT...MARTINSVILLE 453 AM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA EARLY THIS MORNING... A LINE OF STRONG THUNDERSTORMS IS MOVING INTO THE NORTHERN FOOTHILLS OF NORTH CAROLINA AND ALONG THE BLUE RIDGE INTO FAR SOUTHWEST VIRGINIA EARLY THIS MORNING. THESE STORMS ARE MOVING TO THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT DANGEROUS LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. THE STRONGEST STORMS THROUGH 5:30 AM WILL BE AFFECTING THE WILKESBORO...YADKINVILLE...MOUNT AIRY AND GALAX AREAS. THE STORMS WILL THEN BE AFFECTING THE STUART AND FLOYD AREAS BY 6:00 AM...AND THE ROANOKE...ROCKY MOUNT...MARTINSVILLE AND REIDSVILLE AREAS BY 6:30 AM. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 551 AM EDT SAT APR 22 2006 NCZ003>006-020-VAZ032-033-043-044-221115- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE... STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE 551 AM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING... A LINE OF STRONG THUNDERSTORMS IS MOVING INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS MORNING. THESE STORMS ARE MOVING TO THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT DANGEROUS LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH... AND POSSIBLY SOME SMALL HAIL. THE STRONGEST STORMS THROUGH 6:30 AM WILL BE AFFECTING THE KING...WALNUT COVE...STONEVILLE...WENTWORTH AND REIDSVILLE AREAS. THE STORMS WILL THEN BE AFFECTING THE STUART...MARTINSVILLE DANVILLE AND YANCEYVILLE AREAS BY AROUND 7:00 AM. VAZ023-024-034-035-221115- BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BEDFORD... AMHERST 551 AM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING... A SMALL LINE OF STRONG THUNDERSTORMS IS MOVING NORTHEAST ALONG THE BLUE RIDGE IN SOUTHWEST VIRGINIA THIS MORNING. THESE STORMS ARE MOVING TO THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT DANGEROUS LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH... AND POSSIBLY SOME SMALL HAIL. THE STRONGEST STORMS THROUGH 7:00 AM WILL BE AFFECTING THE BEDFORD CITY...ARCADIA...LEXINGTON GLASGOW AND BUENA VISTA AREAS.
The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 10:40 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504030, 5504031.